Alabama, 2012

Hail and Damaging Wind in Alabama, January 21, 2012

January 21, 2012 · NWS HUN · 2 events in 1 county or zone

A squall line pushed southeast along a strong cold front during the early morning hours of the 21st. An isolated storm produced quarter sized hail in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A squall line pushed southeast along a strong cold front during the early morning hours of the 21st. An isolated storm produced quarter sized hail in Lauderdale County. Another storm knocked trees and power lines down in east Florence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 21, 2:51 AM CST, 53 minutes earlier.

Area forecast discussion, Jan 21, 2:51 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 AM CST SAT JAN 21 2012

.DISCUSSION...
AT 08Z...COLD FRONT WAS ANALYZED TO BE EXTENDING SOUTHWEST FROM JUST
WEST OF OHX...TO NEAR CORINTH MISSISSIPPI...THEN FURTHER SOUTHWEST
INTO WEST CENTRAL MISSISSIPPI. TEMPS ACROSS THE REGION WERE IN THE
MID TO UPPER 60S WITH DEW POINTS GENERALLY AROUND 60 TO THE LOWER
60S. KHTX VAD WIND PROFILER INDICATING LOW LEVEL SOUTHWEST JET AT 40
KNOTS AT 4KFT AHEAD OF THE BOUNDARY. WILL CONTINUE WITH FLASH FLOOD
WATCH UNTIL 10 AM THIS MORNING AS PWAT VALUES ARE EXPECTED TO BE
AROUND 1.20 INCHES AND PRECIP AMOUNTS COULD DEFINITELY EXCEED ONE
INCH WITH SOME ISOLATED TWO INCH AMOUNTS A POSSIBILITY.

CLOSELY MONITORING WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA
FOR SEVERE POTENTIAL THIS MORNING ALONG AND AHEAD OF THE COLD FRONT
IN TORNADO WATCH AREA. CURRENT TIMING OF THE COLD FRONT SHOULD HAVE IT
MOVING THROUGH MSL AROUND 12Z...THROUGH HSV BY 15Z AND THEN THROUGH
NORTHEAST ALABAMA BY 18Z. THERE HAS NOT BEEN MUCH PRECIP DEVELOPING
BEHIND THE COLD FRONT AND MODELS DRY OUT THE MID AND LOWER LEVELS BY
LATE AFTERNOON...SO HAVE LOWERED POPS AFTER 18Z FORECAST AREA WIDE TO
SLIGHT CHANCE CATEGORY AT BEST. HAVE ADJUSTED TEMPS DOWNWARD SLOWLY
FROM AN EARLY MORNING HIGH TEMP UNTIL TEMPS ARE EXPECTED TO STABILIZE
AND BECOME NEARLY STEADY BY LATE MORNING/EARLY AFTERNOON.

WEAK HIGH PRESSURE WILL PROGRESSIVELY BUILD INTO THE REGION BY THIS
EVENING...BUT SHOULD QUICKLY EXIT THE AREA BY SUNDAY. WILL CONTINUE
WITH A SLIGHT CHANCE POP FORECAST AREA WIDE BY SUNDAY AFTERNOON...AS
WARM ADVECTION PUSHING NORTHWARD INTO THE FORECAST AREA SHOULD RESULT
IN ENOUGH SHRA TO CONTINUE IN GOING FORECAST.

THE NEXT STRONGER UPPER LOW AND ASSOCIATED NEGATIVELY TILTED TROUGH
WILL PUSH THROUGH THE MISSOURI VALLEY AND DRAG A COLD FRONT EASTWARD
INTO THE OHIO AND TENNESSEE VALLEY REGION BY 00Z MONDAY. GFS AND NAM
MODELS INDICATE A STRONG LOW LEVEL JET AT LEAST 60-65 KNOTS AT 850
MILLIBARS ALONG WITH SUFFICIENT MOISTURE AND INSTABILITY ACROSS THE
REGION.

AM CONCERNED ABOUT SEVERE POTENTIAL FOR SUNDAY NIGHT AGAIN. MODEL
BASED HELICITY VALUES ARE AGAIN PROGGED TO BE OVER 300 M2/S2 AND THE
AREA SHOULD BE MODERATELY UNSTABLE AHEAD OF THE COLD FRONT. THE SHEAR
PROFILE SHOULD BE SUFFICIENT FOR SEVERE CHANCES WITH A QLCS EVENT
POSSIBLY UNFOLDING WITH A SECONDARY TORNADO POTENTIAL ESPECIALLY IN
THE 06-12Z TIME PERIOD FROM THE WEST TO THE EAST ACROSS THE FORECAST
AREA. HAVE UPPED POPS SLIGHTLY ABOVE CURRENT FORECAST VALUES. THE
GFS...NAM AND ECMWF MODELS ARE IN SIMILAR AGREEMENT IN PUSHING THE
FRONT THROUGH THE HEART OF THE FORECAST AREA BY 06Z AND RAPIDLY
EASTWARD AND OUT OF THE AREA BY 12Z MONDAY AS THE UPPER LOW MOVES
RAPIDLY NORTHEAST INTO THE GREAT LAKES REGION.

INTO THE EXTENDED FORECAST PERIODS...A CONTINUED PROGRESSIVE UPPER
PATTERN IS EXPECTED WITH AN ACTIVE SOUTHERN STORM TRACK. BOTH THE
GFS AND ECMWF DEVELOP AN UPPER LOW ACROSS SOUTH TEXAS BY 12Z
THURSDAY...WITH MOISTURE STREAMING NORTHEAST INTO THE FORECAST AREA.
WILL AT LEAST KEEP IN CHANCE POPS IN FORECAST FOR THURSDAY AND WILL
BE TWEAKING TEMPS AND DEW POINTS CLOSER TO 00Z GFS GUIDANCE NUMBERS
BASED UPON ECMWF AND GFS TRENDS.

TT

&&

.AVIATION...
/ISSUED 1135 PM CST FRI JAN 20 2012/
FOR 06Z TAFS...
A WARM FRONT HAS PASSED OVER NW AND NORTH CENTRAL AL WHICH HAS
RESULTED IN HIGHER CIGS/VIS. THUS, HAVE KEPT VFR CONDITIONS UNTIL
08-09Z AS TSRA (AHEAD OF A SFC COLD FRONT) DEVELOPING ACROSS N MS AND
CENTRAL TN MOVE EASTWARD TOWARDS N AL. HAVE INCLUDED LLWS THROUGH
12-14Z AS WELL GIVEN THE 40 KTS EVIDENT ON THE KHTX WSR-88D VAD
PROFILE. MVFR CIGS SHOULD THEN PREVAIL AFTER THE COLD FRONT MOVES
OVER THE AREA.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    61  45  66  48  60 /  80  10  20  80  20
SHOALS        62  43  66  48  59 /  60  10  20  80  20
VINEMONT      60  44  66  48  59 /  90  10  20  80  20
FAYETTEVILLE  58  42  64  47  57 /  70  10  20  80  20
ALBERTVILLE   60  46  62  47  56 / 100  10  20  80  20
FORT PAYNE    60  47  64  48  61 / 100  10  20  80  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES: ALZ001>010-016.

TN...FLASH FLOOD WATCH UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES: TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 20, 9:34 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
934 PM CST FRI JAN 20 2012

ALZ001>010-016-TNZ076-096-097-211115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
934 PM CST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL DEVELOP OVERNIGHT IN ADVANCE OF A COLD FRONT
MOVING SLOWLY INTO THE REGION FROM THE NORTHWEST.  THE FRONT AND
MOST WIDESPREAD THUNDERSTORMS WILL REACH FAR NORTHWEST ALABAMA
BETWEEN 2 AM AND 6 AM.  OTHER SCATTERED STORMS WILL OCCUR AHEAD OF
THE FRONT AS WELL.  A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 AM
CST SATURDAY.  THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER
INCLUDING DAMAGING WIND AND LARGE HAIL...WITH A LESSER THREAT OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A BAND OF THUNDERSTORMS ALONG THE COLD FRONT WILL BRING HEAVY RAIN
AND A CONTINUED THREAT OF FLASH FLOODING AND LOCALLY SEVERE WEATHER
DURING THE MORNING HOURS.  THE FRONT WILL STRETCH ACROSS SOUTHERN
MIDDLE TENNESSEE INTO NORTHWEST ALABAMA AT DAYBREAK...AND SHOULD
EXIT SOUTHEAST OF THE AREA BY MIDDAY.

A POWERFUL UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL BRING
ANOTHER ROUND OF THUNDERSTORMS SUNDAY NIGHT AND EARLY MONDAY.
A ROUND OF ORGANIZED SEVERE WEATHER WILL BE POSSIBLE WITH DAMAGING
WINDS...LARGE HAIL...ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY OVERNIGHT INTO EARLY SATURDAY MORNING.

KULA

In the hours before

Special weather statement, Jan 21, 2:55 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 AM CST SAT JAN 21 2012

ALZ001-002-210945-
COLBERT-LAUDERDALE-
255 AM CST SAT JAN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST COLBERT AND
NORTHWEST LAUDERDALE COUNTIES UNTIL 345 AM CST...

AT 253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALNUT GROVE TO 5
MILES SOUTHEAST OF PINEFLAT TO HINKLE...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS. RAINFALL AMOUNTS OF 1/2 TO 1 INCH IN LESS THAN 30
MINUTES COULD CREATE MINOR STREET FLOODING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  RIVERTON.
  WRIGHT.
  THREET.
  CLOVERDALE.
  ZIP CITY.
  CHEROKEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8818 3501 8756 3493 8764 3473 8799
      3473 8812 3489 8811 3491 8815 3499 8821
TIME...MOT...LOC 0853Z 270DEG 35KT 3508 8797 3492 8819
          3477 8856

DJN

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
January 21, 3:44 AM CST to 3:47 AM CST
Where
Lauderdale County, 1.2 mi SSW of Wright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.905, -87.990

Quarter sized hail was reported at the intersection of County Roads 8 and 14.

Thunderstorm Wind, Lauderdale

When
January 21, 4:11 AM CST to 4:14 AM CST
Where
Lauderdale County, East Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.820, -87.620

Thunderstorm winds knocked trees and power lines down in east Florence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354837, 355114.